Ask a doctor

Will Botox Make Droopy Lower Eyelid Worse?

I am 35 years old and was born with a droopy lower eyelid and my eye also is out of position turning very slightly upwards, this has affected my self esteem. Surgery to correct this problem was decided against by my consultant.

I have though had 2 lower eyelid operations in the past, a skin graft was used to try to raise my eyelid up to improve appearance. If I have Botox in the future for crow's feet could this make my lower eyelid worse by causing it to drop? As I am concerned that Botox relaxes muscles. Thank you

Doctor Answers (12)

Complicated eyelid problem and Botox

+2

If you have a droopy eyelid problem and have ahd skin grafts in the lower lid, Even though you have crow's feet, I would avoid treatment with Botox at this point because your lower lid tone may worsen.


Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

Botox for crows feet

+2

If you get too many units or if the placement is too close to the lower eyelid, then the lid can droop. Some eyemuscle problems can be addressed by a knowledgable oculoplastic surgeon or ophthalmologist. Good luck.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

3 steps for Botox safety, eyelid shaping

+2

Dear Bracken,

The Botox for crows feet can be tricky in some people. Especially for you!

The easy way to check with your physician is to:

1. Look specifically at the muscles that you wish to weaken, by pretending there is sand blowing into your eyes

2. If the muscle is in the region of the lower eyelid it can make things worse

3. Be very careful, as the relaxation of the muscle in this area may not recover as the change could be permanent.

Trevor M. Born, MD
Toronto Plastic Surgeon
5.0 out of 5 stars 47 reviews

You might also like...

Botox and a droopy lower lid

+2

 Obviously your's is a complex situation and not the norm.  Botox for crow's feet shouldn't drop your lower lid in normal circumstances but I agree that you should see an oculoplastic surgeon (an ophthalmologist who does cosmetic eyeliud surgery) and be evaluated.

Richard P. Rand, MD, FACS
Seattle Plastic Surgeon
5.0 out of 5 stars 48 reviews

One of the side effects of Botox is lower eyelid drooping

+2

You are absolutely right to be cautious because one of the side effects of Botox is lower eyelid drooping.

Under normal circumstances, the position of the lower eyelid is a delicate balance of muscle tone, skin tension and lid support.

After surgery to the lower lid it is very difficult to predict whether you will get a pleasing relaxation of the crows feet or relaxation combined with lid drooping.

Furthermore, when one has had lid surgery, the injections are often more painful!

When you are ready to think about this procedure your surgeon should review all of these concerns with you so you can make an informed choice.

Best wishes!

J. Timothy Heffernan, MD
Seattle Oculoplastic Surgeon
1.0 out of 5 stars 1 review

Be very, very cautious...

+1

perhaps if the primary issue is with eye position it might be a good idea to see your eye surgeon and inquire about botox into the eye muscle with the goal of realigning the eye...why not using a topical retinoid to the area before the wrinkles in the crow's feet area become to obvious...you can start this now...and wear sunglasses and a hat when you're outdoors...but the botox into the crow's feet idea will certainly put you at increased risk of problems...
 

Ken Landow, MD
Las Vegas Dermatologist
5.0 out of 5 stars 7 reviews

Risk of lower eyelid droopiness with Botox injection

+1

I would definitely exercise caution in the use of Botox. Given your history, you are at a higher risk of lower eyelid droopiness. To diminish the risk, the Botox should be administered in high concentration with precise and localized injection along the outer quadrant of the orbicularis oculi muscle.

Otto Joseph Placik, MD
Chicago Plastic Surgeon
5.0 out of 5 stars 44 reviews

BOTOX in the crows feet should be fine

+1

Dear Bracken

In the right hands, it should be possible to treat the crows feet area without weakening the lower eyelid. You should know that the lower eyelid position can very much be affected by weakening the muscular sling along the lower eyelid margin that holds the lower eyelid against the eye. When this muscle is weakened by surgery or BOTOX, the lower eyelid position can be compromised. However, it is possible to treat the crows feet area and not weaken the lower eyelid. The key to not treat the crows feet below that lateral canthal angle.

By the way, do not let some one laser your lower eyelid skin grafts. There are ways to reconstruct the lower eyelid without using skin grafts but this involves vertically lifting the midface and using a hard palate graft behind the eyelid and very few doctors are trained in these methods.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

Botox for Crow's feet lowering a droopy lower lid

+1

It sounds like you had a congenital lower lid retraction. Without knowing more and examining you, I cannot comment on how could this be improved nor can I comment on the Irish health care system. I am sure though that if you had the financial ability, you could get an answer to this problem in the private heath care sector in Ireland.

As regards Botox - Botox will relax ONLY the muscles it is placed in contact with. If an experienced Botox injector places small doses of Botox along the side of the eyes, under the Crow's feet areas AND you do not rub it centrally to the lower lid immediately after the treatment, the Botox will NOT weaken or relax the lower lid and cause it to droop further.

When inexperienced Botox injectors "chase" wrinkles to the lower lid in their attempt to smooth those wrinkles, the orbicularis oculi muscle of the lateral lower lid is weakened and balloons out allowing more orbital fat to pooch out resulting in less visible wrinkles but much more visible bags.

In your case, seek an experienced Plastic surgeon / Dermatologist and you should not have any Botox related problems with your lower lid.

Dr. P. Aldea

Peter A. Aldea, MD
Memphis Plastic Surgeon
5.0 out of 5 stars 60 reviews

It is possible Botox will worsen it

+1

Botox can cause slight laxity of the lower eyelid. This is usually seen in older patients with very loose skin. You are young for this kind of complication. Perhaps an oculoplastic surgeon should be consulted to review both surgical and non-surgical options. Maybe a laser would help as well.

Good luck.

Mary Lupo, MD
New Orleans Dermatologist
5.0 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.